Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Tucson, AZ

July 31, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2017, 4:00 PM MST for Santa Cruz County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 4:00 PM MST (23:00 UTC)
Expired
Jul 31, 2017, 4:30 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS55 KTWC 312300
SVRTWC
AZC023-312330-
/O.NEW.KTWC.SV.W.0062.170731T2300Z-170731T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
400 PM MST MON JUL 31 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southern Santa Cruz County in southeastern Arizona...

* Until 430 PM MST

* At 359 PM MST, a severe thunderstorm was located near Kino Springs 
  east of Nogales, moving west at 5 mph.

  HAZARD...60 mph wind gusts, heavy rain and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3142 11092 3138 11076 3133 11077 3133 11089
TIME...MOT...LOC 2259Z 101DEG 5KT 3136 11083 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
087 
WWUS55 KTWC 312321
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
421 PM MST MON JUL 31 2017

AZC023-312330-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-170731T2330Z/
Santa Cruz-
421 PM MST MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SANTA CRUZ COUNTY
WILL EXPIRE AT 430 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
and brief heavy rain are still possible with this thunderstorm.

LAT...LON 3142 11092 3138 11076 3133 11077 3133 11089
TIME...MOT...LOC 2320Z 101DEG 5KT 3136 11085 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
220 PM MST Mon Jul 31 2017

.SYNOPSIS...The weather pattern will remain favorable for daily
thunderstorms most days this week. With the moisture, high
temperatures will generally be near or below average.

&&

.DISCUSSION...The Tucson morning upper-air sounding indicated some
warming in the mid-levels with a slightly drier air mass in place
today compared to over the weekend. The steering flow remained
rather weak, so still looking at slow moving thunderstorms. Given
the saturated soils in many locations and elevated PW values, runoff
problems and a flash flooding will remain a concern for today. The
sounding profile supported strong outflow winds in addition to the
heavy rainfall potential. After today, models were still advertising
a favorable flow pattern for daily showers and thunderstorms this
week. Latest operational GFS and GEFS solutions lean toward more
coverage in rainfall late tomorrow into Wednesday. This looked
reasonable based on a couple of subtle disturbances tracking
northwest over Mexico that could influence the area around tuesday
night and Wednesday. Otherwise, high temperatures will hover around
normal through the week.

&&

.AVIATION...Valid thru 02/00Z.
SCT-BKN clouds above 10k ft AGL with isolated to scattered TSRA/SHRA
through late this evening at all terminals. Brief MVFR
cigs/visibilities possible in/near TSRA. SFC wind variable in
direction mainly less than 12 kts, except in the vicinity of TSRA
where gusts may exceed 40 kts. More TSRA developing Tuesday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Fire weather concerns are low through the next week.
Daily shower and thunderstorm chances will persist this week across
most of southeast Arizona. Daytime temperatures will generally be at
or below normal with elevated relative humidities. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 31, 3:44 PM MSTSevere Thunderstorm WarningTWCPima31 min
Jul 31, 4:10 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 31, 4:36 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.